Case Report of International Research Journal of Public Health
Drug Induced-Stevens Johnson Syndrome
Sileabat Aschalew1, Sisay Legesse1, and Lidya Hailu2
1Arba Minch University, Department of Public Health
2Arba Minch University, Department of Industrial Chemistry
Background: Stevens–Johnson syndrome (SJS) is one of the severe forms of cutaneous adverse drug reactions. Despite it is rare, SJS is highly weakening and life-threatening illness commonly occurs as a result of medications, which is characterized by fever and mucocutaneous lesions leading to necrosis and sloughing of the epidermis.
Objectives: This case report professionally provide feedback on clinical practice guidelines, offer a framework for early signals of effectiveness, adverse events; and to share the case for medical, scientific or educational purposes.
Methods: This is an observational type of case report which we observed in Arba Minch University Students’ Clinic during outpatient diagnosis.
Discussion: Despite ciprofloxacin induced SJS had reported in different areas by different scholars with different duration on antibiotics, clinical manifestations, duration of recovery and complications; but itis the first report in Ethiopia.
Conclusion: This case concludes that severe hypersensitivity reactions like SJS can be caused by ciprofloxacin use which can be potentially life threatening. Therefore, identifying medications causing SJS is of paramount importance to withdraw it immediately and for additional treatment.
Keywords: Ciprofloxacin; Stevens Johnson Syndrome; Medications; Adverse drug reactions.
How to cite this article:
Sileabat Aschalew, Sisay Legesse, and Lidya Hailu. Drug Induced-Stevens Johnson Syndrome .International Research Journal of Public Health, 2020; 4:40.
1. Açıkel, C., Ülkür, E., & Çeliköz, B. (2002). Fatal Ciprofloxacin-Induced Toxic Epidermal Necrolysis (Lyell Syndrom): A Case Report and Review of the Literature. Marmara Medical Journal, 15(3), 189–193.
2. Annapureddy, R. R., Navyasree, T., Challa, S. R., Sree, G. R., & Pavani, A. L. (2018). Ciprofloxacin Induced Stevens- Johnson Syndrome. Journal of Clinical and Diagnostic Research, 12(1), 1–2. https://doi.org/10.7860/JCDR/2018/32032.11063
3. Barvaliya, M., Sanmukhani, J., Patel, T., Paliwal, N., Shah, H., & Cadila, T. (2011). Drug-induced Stevens-Johnson syndrome ( SJS ), toxic epidermal necrolysis ( TEN ), and SJS-TEN overlap : A multicentric retrospective study. Journal of Postgraduate Medicine, 57(2), 115–119. https://doi.org/10.4103/0022-3859.81865
4. Cazedey, E. C. L., Bonfilio, R., Araújo, M. B., & Salgado, H. R. N. (2012). A First-Derivative Spectrophotometric Method for the Determination of Ciprofloxacin Hydrochloride in Ophthalmic Solution. Physical Chemistry, 2(6), 116–122. https://doi.org/10.5923/j.pc.20120206.06
5. Cravens, M. G., Sherman, N., & Sawaya, J. (2019). Ciprofloxacin-induced Stevens-Johnson Syndrome with Grapefruit Juice Consumption : A Case Report. Cureus, 11(1), 1–4. https://doi.org/10.7759/cureus.3827
6. Deore, S. S., RC, D., AM, M., & VV, S. (2014). Drug Induced – Stevens Johnson Syndrome : A Case Report. International Journal of Scientifi c Study, 2(4), 84–87.
7. George, N., Johnson, P., Thomas, J., & Mariya, A. (2016). Drug Induced-Stevens Johnson Syndrome : A Case Report. Journal of Pharmacy Practice and Community Medicine, 2(4), 144–145. Retrieved from http://dx.doi.org/10.5530/jppcm.2016.4.7
8. Gravante, G., Delogu, D., Marianetti, M., Trombetta, M., Esposito, G., & Montone, A. (2007). Toxic epidermal necrolysis and Steven Johnson syndrome : 11-years experience and outcome. European Review for Medical and Pharmacological Sciences, 11, 119–127.
9. Kim, H., Kim, S., Park, G., Kwon, E., Kim, H., Jeong, J., … Kim, N. (2012). Causes and Treatment Outcomes of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in 82 Adult Patients. Korean Journal of Internal Medicine, 27, 203–210. Retrieved from http://dx.doi.org/10.3904/kjim.2012.27.2.203
10. Yang, M., Lee, J. Y., Kim, J., Kim, G., Kim, B., Kim, J., … Min, K. (2016). Incidence of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis : A Nationwide Population-Based Study Using National Health Insurance Database in Korea. PLOS ONE, 11(11), 1–12. https://doi.org/10.1371/journal.pone.0165933
This work and its PDF file(s) are licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.